US Pharm. 2015;40(3):8-11.
Arthritis is one of the most common pain conditions for which patients seek assistance from the pharmacist. Arthritis as a medical term can refer to a host of medical disorders arising from such conditions as gout or psoriasis, and it can also be due to aging or autoimmune diseases. However, the most common type of arthritis is osteoarthritis, which has many self-treatment options.
Thermotherapy is a time-honored method of self-treating osteoarthritis. It can be accomplished with hot water bottles, heating pads, or continuous low-level heat devices. All three have their advantages and disadvantages.
Hot water bottles are flexible rubber containers that the patient must fill with hot water prior to placing them on the painful area. They cool off as time passes and must be refilled frequently. They are also heavy if placed atop a painful area, and that weight can lead to discomfort. Hot water bottles cannot be secured to the body, so the patient must be careful in changing positions when they are in place. In addition, it is difficult to carry out normal daily activities while using them.
Heating pads are superior to hot water bottles in several respects. They are powered by electricity, so there is no need for continual refills.1 Furthermore, they have several temperature settings, whereas a hot water bottle only delivers heat reflecting the temperature of the water inside it. Heating pads are lighter than hot water bottles, so they do not cause pain by putting pressure on the area beneath. However, they cannot be worn during one’s daily activities since they require access to an electrical outlet. There is also the danger of third-degree burns if one falls asleep when using a heating pad or sits or lies on it.
Another heat option is the therapeutic heat wrap, typified by the ThermaCare family of HeatWraps.2 They are labeled for arthritis. Each heat wrap incorporates a set of cells made of iron, water, and salt. To activate a heat wrap, the patient first tears open the sealed pouch in which it is contained. When the outer wrapper is opened, the iron in the cells begins to oxidize, producing heat that reaches approximately 104˚F within about 30 minutes and remains there for the 8-hour wearing time; hence the name for this modality: continuous low-level heat. The patient next tears away the paper to expose the adhesive surface and places the heat wrap against the area of pain. Heat cells should not overlap. The wraps are discarded after their single 8-hour use. Patients are cautioned to check the skin frequently during use and to remove the product if they find irritation or a burn. Those aged >55 years are further cautioned to wear the product over a layer of clothing and not to use it while sleeping.2
Patients should not use therapeutic heat wraps in the following situations: 1) if heat cell contents leak or the wrap is damaged; 2) for more than 8 hours in any 24-hour period; 3) with such medications as pain rubs, lotions, creams, or ointments; 4) if skin is unhealthy, damaged, or broken; 5) if skin is bruised or has inflammation that began within 48 hours; 6) on any area of the body that is insensitive to heat; 7) with any other heat-producing product; 8) if the patient is unable to remove the product (e.g., all infants, some children, and the elderly); and 9) if the patient cannot follow all instructions.2
Patients should speak to a physician before using heat wraps if they have diabetes, heart disease, poor circulation, rheumatoid arthritis, or are pregnant.2 Patients should stop use and see a doctor if the pain worsens or persists for longer than 7 days, or if they experience discomfort, burning, swelling, rash, or other changes in the skin that persist in the area where the wrap was applied. Products are available for applica-tion to the following areas: lower back and hip; neck, wrist, and shoulder; knee and elbow; and various muscle areas. Patients wearing heat wraps are fully mobile, so they can continue to play sports or go to work as usual.2
Another option for osteoarthritis is the appreciable array of products known as external analgesics.1 Their labeling indicates efficacy in providing temporary relief of such problems as arthritis, lumbago, neuralgia, backache, strains, bruises, and strains.1 External analgesics are also known as counterirritants, and they are classified as those that produce redness (e.g., methyl salicylate, turpentine oil), those that produce a cooling sensation (e.g., camphor, menthol), vasodilators (e.g., histamine, methyl nicotinate), and irritants that do not produce redness (e.g., capsicum, capsaicin).1 Their action is not tied to direct local anesthesia, as is the case with topical benzocaine or pramoxine. Rather, the effects they produce on upper skin layers are believed to distract patients from the pain arising from lower areas that they cannot reach. This effect is similar to rubbing one’s elbow after it hits a door or wall.
Products containing external analgesics should not be used if the condition persists for more than 7 days or worsens, or if symptoms clear up and recur.1 In these cases, the patient should see a physician. External analgesics are for external use only and must be kept out of the eyes. They must also be kept out of wounded or damaged skin. Skin should not be bandaged after the products are applied. They should not be used in patients aged <2 years, and they should not be used more often than three to four times daily. Patients should be cautioned not to use any source of heat with them, such as heating pads or therapeutic heat wraps. Examples of external analgesic products and their ingredients are Ultra Strength BenGay (camphor, menthol, methyl salicylate), BenGay Zero Degrees (menthol), Icy Hot (menthol, methyl salicylate), and Mineral Ice (menthol).1
Internal analgesics are often the first choice for patients suffering from osteoarthritis. All carry labeling for arthritis, although each ingredient also carries numerous warnings.
Acetaminophen: Pediatric acetaminophen products are not allowed to carry arthritis labeling. Adult acetaminophen products targeted for arthritis are exemplified by Tylenol Arthritis Pain.3 Each extended-release caplet contains 650 mg of acetaminophen. Patients 18 years and older are directed to take two caplets every 8 hours with water for a maximum of 10 days unless directed otherwise by a physician. Patients aged <18 years should not use the product without a physician’s recommendation and directions for use.3
Acetaminophen products carry a strict liver warning alerting patients that severe liver damage can occur if patients take more than the maximum daily dose, take it with other drugs containing acetaminophen, or drink three or more alcoholic drinks every day while using it.1,3 Patients are warned that the product can cause severe skin reactions (including skin reddening, blisters, or rash) and that immediate medical care is required in these instances. Patients are cautioned not to use it with any other medication containing acetaminophen, whether nonprescription or prescribed, and not to use it if they are allergic to the ingredients. They should speak to a physician or pharmacist before use if they have liver disease or if they are taking warfarin. They should stop use and contact a physician if the pain worsens or lasts longer than 10 days (in adults), if new symptoms occur, or if redness or inflammation is present. Patients should ask a health professional before use if they are pregnant or breastfeeding.1,3
Ibuprofen and Naproxen: The labels of ibuprofen and naproxen products are almost identical, with differences noted below. Only adult ibuprofen and naproxen products can carry labeling for arthritis. Advil 200-mg tablets (ibuprofen) and Aleve 220-mg tablets (naproxen sodium) both carry indications for the temporary relief of minor aches and pains of arthritis.4,5 The products carry a prominent allergy warning alerting patients that they may cause a severe allergic reaction, especially in patients who already have an allergy to aspirin. Symptoms may include hives, facial swelling, asthma, wheezing, shock, skin reddening, rash, and blisters, and patients should cease use and seek immediate medical care if they occur.4,5
Ibuprofen and naproxen products inform prospective purchasers that they contain a nonsteroidal anti-inflammatory drug (NSAID), which can cause severe stomach bleeding.4,5 This risk can be increased in the following situations: the patient is 60 years or older; the patient has had stomach ulcers or bleeding problems; the patient is taking an anticoagulant, corticosteroid, or other prescription or OTC NSAID (e.g., ibuprofen, aspirin, or naproxen); the patient has three or more alcoholic drinks daily while using it; and the patient takes it for longer than directed. Patients are directed not to use ibuprofen or naproxen if they have ever had an allergic reaction to any other pain reliever, or right before or after cardiac surgery.
Patients should speak to a physician before using either product if: 1) the stomach bleeding warning applies to them; 2) they have problems or serious side effects from taking pain relievers or fever reducers; 3) they have a history of stomach problems such as heartburn; 4) they have hypertension, heart disease, cirrhosis, kidney disease, or asthma; or 5) they are taking a diuretic. Patients who wish to purchase ibuprofen and who are taking aspirin for heart attack or stroke are also cautioned to speak to a physician or pharmacist before use since ibuprofen may decrease this benefit of aspirin.4,5
Prospective purchasers of ibuprofen or naproxen should speak to a physician or pharmacist if they are under a physician’s care for any serious condition, or if they are taking any other medication.4,5 They should be advised to take both products with food or milk if stomach upset occurs and be warned that the risk of heart attack or stroke may increase if they overdose or use the drug for longer than directed. They should stop use and speak to a physician if they experience signs of stomach bleeding (e.g., faintness, vomiting blood, bloody or black stools, stomach pain that does not improve); if pain worsens or lasts longer than 10 days; if erythema or inflammation is present in the painful area; or if new symptoms appear. Naproxen labels add a caution to seek physician care if the patient has trouble swallowing or if it feels like a tablet is stuck in the throat.5 Patients are warned with both products to consult a healthcare professional if they are pregnant or breastfeeding and are cautioned that it is critical to avoid ibuprofen and naproxen during the last trimester.4,5
What Is Arthritis?
Arthritis is an inflammation of one or more joints, the areas where two bones meet and move against each other. Joints are lined with cartilage, a substance that protects each bone and allows both of them to move smoothly together as the person carries out normal daily movements. Walking and running cause shock to the body, and cartilage acts as a shock absorber to prevent damage. Arthritis results when cartilage breaks down, and the joints experience inflammation and grow stiff. Osteoarthritis results most often from the standard wear and tear that comes with aging. If the pain does not eventually go away, the patient is said to have chronic arthritis.
Symptoms of Arthritis
Symptoms of arthritis include inflammation and pain. You may have reduced range of motion, meaning that the distance over which your limb normally moves has become restricted. The skin around your joint may be red and warm, and the joint may be stiff, especially in the morning.
Treatment of Arthritis
If your arthritis discomfort is minor, you may find relief from nonprescription products and devices. Possible therapies include those that provide heat (e.g., heating pads, therapeutic heat wraps), external analgesics (e.g., ointments or gels containing camphor or menthol), and internal analgesics (e.g., acetaminophen, ibuprofen, and naproxen). Consult Your Pharmacist for advice and assistance in choosing the best nonprescription product from those that are available.
You should visit your physician if your symptoms last more than 3 days; if you have significant swelling; if your joint does not move easily; if the skin is red or hot to the touch; or if you have fever. Arthritis cannot be cured, so your physician will try to meet three goals: reduce pain, improve joint function, and prevent further damage to the joints. Your physician may incorporate such therapies as heat, ice, splints, water therapy, massage, low-impact aerobic activity, range of motion exercises, and strength training. Prescription medications may provide real relief if your physician chooses to prescribe them.
Self-Help Steps for Arthritis
Experts offer several self-help steps that you may find useful in lessening the effects of arthritis. First, get at least 8 to 10 hours of sleep a night, with naps during the day. This helps you recover from a flare-up and may prevent future ones. Don’t stay in one position for too long a period, since that leads to stiffness. When you have a sore joint, protect that joint by avoiding any activity that stresses it. Avoid excessive alcohol and do not smoke. Eat a healthy diet packed with fruits and vegetables. Lose weight to reduce the stress on your body. Install arthritis-friendly aids in your home, including pull-up or grab bars in the bathtub, the shower, and around the toilet. Engage in activities that reduce stress, such as meditation, yoga, and tai chi.
Remember, if you have questions, Consult Your Pharmacist.
1. Pray WS. Nonprescription Product Therapeutics. 2nd ed. Baltimore, MD: Lippincott Williams & Wilkins; 2006.
2. ThermaCare. Pfizer Consumer Healthcare. www.thermacare.com. Accessed January 24, 2015.
3. Tylenol Arthritis Pain. McNeil-PPC Inc. www.tylenol.com/products/tylenol-arthritis-pain-extended-release-caplet. Accessed January 24, 2015.
4. Advil. Pfizer Consumer Healthcare. www.advil.com/advil. Accessed January 24, 2015.
5. Aleve Tablets. Bayer HealthCare Consumer Care. http://labeling.bayercare.com/omr/online/aleve-tablets.pdf. Accessed January 24, 2015.
6. Physical activity and arthritis overview. CDC. www.cdc.gov/arthritis/pa_overview.htm. Accessed January 24, 2015.
To comment on this article, contact firstname.lastname@example.org.